Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 17, NWS Boston/Norton, MA

August 16, 2003Hampden County, Hampshire County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Aug 16, 2003, 3:19 PM EDT for Hampden County, Hampshire County, Massachusetts. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2003, 3:19 PM EDT (19:19 UTC)
Expired
Aug 16, 2003, 3:45 PM EDT
In force
26 min
Issued by
NWS Boston/Norton, MA
Area
Counties, with a storm outline in the text

Counties Hampden County, MA, Hampshire County, MA

The radar

The Boston radar (KBOX), 119 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 1:25 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2003-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2003-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1111 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
590 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBOX 161919
SVRBOX
MAC013-015-161945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
319 PM EDT SAT AUG 16 2003

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL HAMPDEN COUNTY IN WESTERN MASSACHUSETTS
    INCLUDING CHICOPEE
  SOUTHEASTERN HAMPSHIRE COUNTY IN WESTERN MASSACHUSETTS

* UNTIL 345 PM.

* AT 315 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HOLYOKE...OR ABOUT 3 MILES NORTHWEST OF
  CHICOPEE...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHICOPEE AND GRANBY AROUND 325 PM
  LUDLOW AROUND 335 PM
  WILBRAHAM AND PALMER AROUND 345 PM.

SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND/OR WIND STRONG ENOUGH TO
KNOCK DOWN TREES AND POWER LINES. MOVE INDOORS AND STAY AWAY FROM
WINDOWS.

$$

LAT...LON 4226 7268 4217 7276 4211 7233 4228 7225

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 11:55 AM EDT, 3 hours 24 minutes earlier.

Area forecast discussion, Aug 16, 11:55 AM EDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1155 AM EDT SAT AUG 16 2003

LATE MRNG UPDATE...RAISED TEMPS FOR FIRST PERIOD IN ZNS.
OTHERWISE...NO CHANGES

.BOX...
CT...NONE.
MA...NONE.
RI...NONE.
NH...NONE.
MARINE...NONE.

CARBONE
Hazardous weather outlook, Aug 16, 6:55 AM EDT, 8 hours 24 minutes before
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-171045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
655 AM EDT SAT AUG 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTHEAST CONNECTICUT AND
RHODE ISLAND.

.DAY ONE...TODAY

ALTHOUGH THUNDERSTORMS AND THEIR ASSOCIATED LIGHTNING STRIKE RISK ARE
FORECAST WITHIN THE NEXT 24 HOURS...LARGE HAIL AND/OR DAMAGING WINDS
ARE NOT EXPECTED.

SOME THUNDERSTORMS COULD PRODUCE VERY HEAVY RAINFALL...WHICH COULD
CAUSE LOCALIZED STREET AND POOR DRAINAGE FLOODING.

.DAYS TWO THROUGH SEVEN...

HIGH PRESSURE WILL BUILD ACROSS THE REGION FROM MONDAY THROUGH
WEDNESDAY.

LOW PRESSURE WILL BEGIN TO MOVE NORTH FROM THE MID ATLANTIC STATES
ON THURSDAY.  THIS COULD BRING A CHANCE OF SHOWERS THURSDAY NIGHT
AND FRIDAY MORNING.

.SPOTTER CALL TO ACTION STATEMENT...

AMATEUR RADIO OPERATORS AND OTHER SKYWARN SPOTTERS SHOULD MONITOR
THIS AFTERNOON AND EVENINGS SITUATION AND BE PREPARED TO RELAY
REPORTS TO THE NATIONAL WEATHER SERVICE.

FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING
LINK (ALL LOWER CASE):
HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML .

VALLIER-TALBOT

In the hours before

Special weather statement, Aug 16, 1:45 PM EDT, 1 hour 34 minutes before
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-170000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
145 PM EDT SAT AUG 16 2003

...THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EARLY EVENING ACROSS
MUCH OF SOUTHERN NEW ENGLAND...

SHOWERS AND THUNDERSTORMS FORMING ACROSS UPSTATE NEW YORK WILL
SPREAD EASTWARD INTO MUCH OF SOUTHERN NEW ENGLAND THIS AFTERNOON
AND EARLY EVENING.

THUNDERSTORMS MAY PRODUCE FREQUENT LIGHTNING...HEAVY
DOWNPOURS...GUSTY WINDS AND HAIL ACROSS MUCH OF SOUTHERN
NEW ENGLAND FROM 2PM TO 8PM THIS EVENING.

THERE IS THE SLIGHT POSSIBILITY THAT THUNDERSTORMS COULD BECOME
SEVERE...WITH DAMAGING WINDS AND LARGE HAIL. THIS INCLUDES
HILLSBOROUGH AND CHESHIRE COUNTIES IN SOUTHERN NEW HAMPSHIRE...
MUCH OF CENTRAL AND WESTERN MASSACHUSETTS AND NORTHERN CONNECTICUT.

BE ALERT FOR DARKENING SKIES AND BE PREPARED TO TAKE COVER IF
THUNDERSTORMS MOVE INTO YOUR AREA.  BOATERS SHOULD BE ON THE LOOKOUT
FOR DEVELOPING THUNDERSTORMS AND TAKE THE PROPER PRECAUTIONS.

AMATEUR RADIO AND OTHER SPOTTERS ARE REQUESTED TO CLOSELY MONITOR
THIS SITUATION. SKYWARN ACTIVATION HAS ALREADY BEEN REQUESTED.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
THE LATEST INFORMATION ON THIS DEVELOPING WEATHER SITUATION.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/BOX
Special weather statement, Aug 16, 2:34 PM EDT, 45 minutes before
MAZ003-008-010-161900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
234 PM EDT SAT AUG 16 2003

AT 230 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH 3
MILES SOUTH OF WILLIAMSBURG...OR ABOUT 4 MILES NORTHWEST OF
NORTHAMPTON...MOVING EAST AT 25 MPH.  THIS STORM MAY ALSO PRODUCE
SMALL HAIL ALONG ITS PATH.

THE THUNDERSTORM WILL BE NEAR...
  HATFIELD AROUND 245 PM
  HADLEY AND SOUTH HADLEY AROUND 250 PM
  AMHERST AND GRANBY AROUND 255 PM
  PELHAM AND BELCHERTOWN AROUND 300 PM

DRAG
Special weather statement, Aug 16, 2:57 PM EDT, 22 minutes before
MAZ003-004-010-011-161930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
257 PM EDT SAT AUG 16 2003

AT 250 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 45 MPH ALONG
A LINE EXTENDING FROM PELHAM TO HOLYOKE...OR ALONG A LINE EXTENDING
FROM 6 MILES NORTHEAST OF AMHERST TO 5 MILES NORTHWEST OF CHICOPEE...
MOVING EAST AT 30 MPH.  DANGEROUS LIGHTNING AND 1 INCH OF RAIN 30
MINUTES IS ALSO LIKELY IN THE PATH OF SOME OF THESE STORMS.

THE THUNDERSTORMS WILL BE NEAR...
  CHICOPEE AROUND 300 PM
  LUDLOW AND BELCHERTOWN AROUND 305 PM
  WILBRAHAM AROUND 310 PM
  HARDWICK AROUND 315 PM
  BARRE...WARE AND PALMER AROUND 320 PM
  OAKHAM AND NEW BRAINTREE AROUND 325 PM

DRAG

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 4:13 PM EDTSevere Thunderstorm WarningBOX32 min
Aug 16, 4:25 PM EDTSevere Thunderstorm WarningBOXHampden20 min
Aug 16, 4:54 PM EDTSevere Thunderstorm WarningBOXHampden21 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.